Question 1 · Hard
A 63-year-old man with epilepsy has been stable for years on valproate 1,000 mg twice daily, with trough levels of 70-85 mg/L (target 50-100 mg/L). He is admitted with ESBL-producing Escherichia coli bacteremia. Nurses give every dose, and trough samples are drawn just before the morning dose. On day 3 of intravenous meropenem his trough valproate is 14 mg/L, and he has a seizure. Albumin is 36 g/L (reference 35-50), creatinine and liver tests are normal, and the sample is not hemolyzed. The most likely cause of the low level is:
- AMeropenem lowering the valproate level
- BNonadherence to the prescribed doses
- CValproate inducing its own metabolism
- DLow albumin reducing total valproate
Show answerHide answer
Answer: A · Meropenem lowering the valproate level
Carbapenems such as meropenem, ertapenem and imipenem lower valproate concentrations by more than half, often by 60-90%, within about a day. The main mechanism is inhibition of the liver enzyme that hydrolyzes valproate glucuronide back to valproate, so more of the drug is lost as the glucuronide. Raising the valproate dose does not overcome the effect, so another antibiotic or an additional antiseizure drug is usually needed, and the effect can last a week or more after the carbapenem is stopped. Supervised dosing, correct trough timing and a normal albumin exclude the other explanations. Valproate inhibits drug-metabolizing enzymes rather than inducing them.
- B: Nurses gave every dose, so missed doses are excluded.
- C: Valproate inhibits drug metabolism; autoinduction is a feature of carbamazepine.
- D: Albumin is normal, so protein binding has not changed.